Fraser Health campaign warns Halloween partygoers of alcohol, overdose risks

By The Canadian Press
October 27, 2016 - 5:20pm

VANCOUVER — The Fraser Health Authority is issuing a stern reminder to occasional drug users as weekend Halloween parties approach, urging them to reduce the risk of an accidental overdose.

The health authority has released a public service announcement reminding everyone to be safe when choosing to consume alcohol or drugs.

Drinkers are asked to make a plan to get home safely, set consumption limits and stick to them and to have one soft beverage for every alcoholic drink consumed.

Those expecting to use drugs are cautioned not to mix drugs, to use less if they are not familiar with the substance, to have a naloxone kit handy and to bring a sober buddy who can help if needed.

Fraser Health is also targeting occasional illicit drug users with a social media campaign offering details of how to reduce risks when consuming, how to recognize signs of overdose and where to find naloxone kits that can reverse opioid overdoses.

The latest report from the BC Coroners Service shows the province recorded 555 deaths from illicit drugs between January and the end of last month, a nearly 61 per cent increase over the 345 deaths recorded during the same period last year.

Fraser Health medical health officer Dr. Ingrid Tyler wants users to take responsibility, but says everyone can play a significant role in reducing the carnage.

“This Halloween season, Fraser Health is reminding people to take precautions if they choose to consume substances of any kind and to be aware of friends or family who may require support,” she says.

UBC students in Vancouver gain new source for potentially life-saving drug kits

Join the Discussion

We are happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.